Winter Weather, Sussex
- When
- February 9, 9:00 AM EST to 4:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
A strong cold front that moved through northwestern New Jersey late in the day on the 9th brought scattered snow showers to the area. Total snow accumulations of one to two inches fell across parts of northwestern New Jersey, mainly in Sussex County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front that moved through northwestern New Jersey late in the day on the 9th brought scattered snow showers to the area. Total snow accumulations of one to two inches fell across parts of northwestern New Jersey, mainly in Sussex County. Specific accumulations included 1.9 inches in Wantage (Sussex County) and 0.3 inches in Butler (Morris County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 9, 8:58 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
858 AM EST SAT FEB 9 2008
.SYNOPSIS...
A QUICK MOVING FRONTAL SYSTEM WILL MOVE THROUGH THE REGION THIS
EVENING. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY.
HIGH PRESSURE WILL FOLLOW FOR MONDAY. A WARM FRONT IS EXPECTED TO
LIFT NORTH OVER THE AREA TUESDAY FOLLOWED BY ANOTHER COLD FRONT
EARLY WEDNESDAY. LOW PRESSURE IS FORECAST TO DEVELOP OVER THE
CAROLINAS WEDNESDAY MORNING AND THEN INTENSIFY AS IT MOVES RAPIDLY
NORTHEAST AND OUT TO SEA THROUGH WEDNESDAY NIGHT. HIGH PRESSURE
BUILDS OVER THE MIDDLE ATLANTIC STATES THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE 06Z MODEL GUIDANCE NOT DOING TOO WELL WITH THE EASTWARD EXTENT
OF THE ONGOING PRECIPITATION. EVEN THE 03Z SREF 6-HOUR PRECIPIATION
IS A BIT TO SLOW. THE MODELS ARE AROUND 1 TO 2 DEGREES CELSIUS TO
WARM AT 850 MB AND 925 MB BASED ON 12Z SOUNDINGS. THIS COULD MEAN
MORE SNOW ACROSS OUR FAR SOUTHWESTERN ZONES. WE WILL MONITOR THIS
CLOSELY. UTILIZING SURROUNDING RADARS/THE TERMINAL WEATHER RADAR
AT KPHL AND SURFACE OBSERVATIONS, A QUICK UPDATE HAS ALREADY BEEN
SENT TO INCREASE THE POPS MAINLY ACROSS THE NORTHWESTERN PORTIONS
OF THE CWA AS OVERRUNNING/ISENTROPIC LIFT HAS SURGED IN. SOME SNOW
ACCUMULATION IS EXPECTED, ESPECIALLY ACROSS THE HIGHER ELEVATIONS.
THERE HAS BEEN BURSTS OF MODERATE SNOW JUST TO OUR WEST, THEREFORE
THIS CANNOT BE RULED OUT IN PARTS OF OUR NORTHWESTERN COUNTIES. IN
THE POCONOS AND FAR NORTHWESTERN NEW JERSEY, WE MAINTAINED THE 1
TO 3 INCHES OF SNOW. WE LOWERED THE POPS THIS MORNING ACROSS THE
EASTERN AND SOUTHERN ZONES AS THE LIFT APPEARS TO BE FOCUSED
MOSTLY FROM INTERSTATE 95 NORTH AND WEST. THE HOURLY GRIDS HAVE
BEEN REFRESHED TO REFLECT THE CURRENT CONDITIONS, AND THEN BLENDED
INTO THE AFTERNOON GRIDS.
FCST TEMPS ARE IN GENLY LINE WITH MAV GUIDANCE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THERE IS SOME DRYING BEHIND THE FRONT THAT MOVES THROUGH THIS
EVENING, BUT ENOUGH MOISTURE MAY LINGER NORTH FOR SOME LIGHT RAIN
SHOWERS CHANGING TO SNOW SHOWERS. OTHERWISE SKIES STAY CLOUDY.
TEMPERATURES DROP INITIALLY WITH COLD ADVECTION IN THE EVENING
THEN RISE LATE AT NIGHT AHEAD OF THE NEXT FRONTAL SYSTEM AFTER
MIDNIGHT. MAV MINS LOOK REASONABLE.
ON SUNDAY, AN ARCTIC COLD FRONT MOVES THROUGH FROM THE WEST IN
RESPONSE TO A CLOSED UPPER LOW MOVING THROUGH THE GREAT LAKES
REGION AND THEN THROUGH NEW ENGLAND. WINDS WILL INCREASE WITH AND
BEHIND THE FRONT AS THE COLD AIR MOVES IN, ESPECIALLY IN THE
AFTERNOON AND THIS WILL CAUSE TEMPS TO FALL. CYCLONIC FLOW ALOFT
SHOULD BE ENOUGH TO GENERATE SCATTERED RAIN AND SNOW SHOWERS AHEAD
OF THE FRONT, CHANGING TO SCATTERED SNOW SHOWERS OR FLURRIES
BEHIND IT.
WINDS SHOULD GUST TO 40 MPH SUNDAY AFTERNOON, AND THERE ARE
SUGGESTIONS IN THE MODEL THAT THEY MIGHT EVEN BE HIGHER. IF THIS
HAPPENS, A WIND ADVISORY WOULD BE NEEDED.
SUNDAY NIGHT WILL BE VERY COLD WITH WIND CHILLS BELOW ZERO NORTH
AND IN THE SINGLE DIGITS SOUTH AS BRISK WEST TO NW WINDS CONTINUE.
H8 TEMPS ARE FCST TO BOTTOM OUT BETWEEN MINUS 22 AND MINUS 24
AROUND MIDNIGHT SUPPORTING THE VERY COLD FCST.
MONDAY LOOKS DRY BUT STILL COLD. HOWEVER, WE SHOULD LOSE MOST OF
THE WIND DURING THE DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
GFS FCST TEMPS LOOK REASONABLE CONSIDERING THE MODIFYING AIRMASS
COMBINED WITH SOME SUNSHINE.
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DRY WEATHER IS FORECAST MONDAY NIGHT WITH HIGH PRESSURE. WARM
ADVECTION DEVELOPS ON THE BACKSIDE OF THE HIGH AS A WARM FRONT
APPROACHES FROM THE SOUTH. RAIN AND SNOW SHOWERS ARE POSSIBLE
NORTH TUESDAY. THEN TUESDAY NIGHT...THE COMBINATION OF A NEW COLD
FRONT COMING THROUGH FROM THE WEST AND DEVELOPING LOW PRESSURE TO
THE SOUTH COULD ALLOW FOR MORE WIDESPREAD PCPN TUESDAY NIGHT INTO
WED MORNING. PTYPE THAT FAR OUT IN TIME IS UNCERTAIN WITH THIS
SYSTEM, BUT CONSIDERING THE PATTERN FCST, I WENT WITH PSBL SNOW
NORTH AND RAIN SOUTH.
BEHIND THE FRONT, COLDER AIR RETURNS AND THE PCPN SHOULD BECOME
SHOWERS OR END. THE 00Z ECMWF SHOWS A LOW INTENSIFYING SLOWLY AS
IT MOVES BY TO THE EAST WEDNESDAY SUPPORTING THE FCST MENTIONED
ABOVE, WHILE THE 00Z GFS SUGGESTS A POSSIBLE NOREASTER WITH A LOW
FORMING TO THE SOUTH INTENSIFYING FASTER AS IT HEADS NE TO THE EAST OF
NJ. CONSIDERING PAST BEHAVIOR OF THE GFS, I WENT WITH THE MORE
CONSERVATIVE ECMWF WHICH IS ALSO CLOSER TO THE HPC FCST.
THURSDAY AND FRIDAY LOOK TRANQUIL WITH HIGH PRESSURE MOVING BY TO
THE SOUTH.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
CEILINGS HAVE LOWERED FAIRLY QUICKLY AT KABE AND KRDG AS SNOW HAS
MOVED INTO THOSE TERMINALS. SOME FOG/HAZE IS ALSO SHOWING UP FOR
AREAS FARTHER TO THE SOUTH AND EAST AS A MILDER AND MORE MOIST AIR
MASS MOVES IN. TAF AMENDMENTS HAVE BEEN MADE TO KRDG AND KABE
BASED ON THE FASTER LOWERING OF THE CEILINGS AND VISIBILITIES.
FARTHER SOUTH AND EAST, SOME ADJUSTMENTS HAVE BEEN MADE TO
INDICATE A QUICKER LOWERING OF THE CEILINGS. TRENDS WILL BE
MONITORED AS CEILINGS CONTINUE TO LOWER TO THE SOUTHWEST.
WITH THE FRONT MOVING THROUGH EARLY THIS EVENING, IMPROVING
CONDITIONS ARE FORECAST, WITH MID LEVEL CLOUDS SCATTERING OUT BY
LATE EVENING.
A SECOND STRONGER ARCTIC COLD FRONT IS ANTICIPATED LATER SUNDAY
MORNING OR BY MIDDAY. IT MAY BRING CONVECTIVE-TYPE RAIN AND SNOW
SHOWERS TO OUR REGION WITH SOME MARGINAL VFR CEILINGS AND
VISIBILITIES, WITH A VERY STRONG WEST TO NORTHWEST WIND BY LATE
SUNDAY MORNING INTO SUNDAY NIGHT BEING THE MAIN WEATHER FEATURE
SUNDAY.
HIGH PRESSURE IS SLATED TO RETURN FOR MONDAY, WITH SOME RAIN
POSSIBLE FOR TUESDAY AND WEDNESDAY.
&&
.MARINE...
A COUPLE OF FRONTS WILL BE AFFECTING THE MARINE AREA OVER THE NEXT
48 HOURS, AND WINDS AND WAVES WILL BE INCREASING, ESPECIALLY FOR
SUNDAY AND SUNDAY NIGHT. CONDITIONS MAY APPROACH STORM FORCE LEVELS
SUNDAY AFTERNOON AND SUNDAY EVENING.
THE FIRST FRONT WILL BE APPROACHING THE COAST FROM THE WEST TODAY
AND PASS THROUGH THE AREA WATERS EARLY THIS EVENING. THIS SHOULD
INCREASE GUSTS TO SMALL CRAFT ADVISORY TERRITORY, AND A SMALL CRAFT
ADVISORY HAS BEEN HOISTED STARTING THIS EVENING ON THE OCEAN, AND
AROUND MIDNIGHT ON DELAWARE BAY. THEN, THE ARCTIC FRONT HAULS
THROUGH THE WATERS MIDDAY SUNDAY OR EARLY AFTERNOON, AND WINDS AND
WAVES WILL BUILD SHARPLY BY EARLY AFTERNOON. SO, A GALE WARNING WAS
ISSUED (FOR OUR 3RD PERIOD AS CONFIDENCE IS PRETTY HIGH), STARTING
AT 11Z SUNDAY, ALTHOUGH IT MAY TAKE A FEW HOURS FOR CONDITIONS TO
RAMP UP IN THE MORNING. THE GALE WARNING WAS DRAGGED THROUGH THE 4TH
PERIOD, SUNDAY NIGHT), WITH CONDITIONS DIMINISHING BACK TO SMALL
CRAFT LEVELS MONDAY. ONE THING TO NOTE IS THAT CONDITIONS MAY REACH
STORM FORCE WITH THIS EVENT, AS 925 HPA WINDS ARE PROGGED AT 50
KNOTS ON THE GFS. SO, LATER FORECASTERS AND USERS MAY WISH TO WATCH
FOR THIS EVENTUALITY.
HIGH PRESSURE SHOULD RETURN FOR MONDAY, THEN ANOTHER COLD FRONT FROM
THE WEST IS FORECAST TO ARRIVE EARLY WEDNESDAY WITH A COASTAL LOW
ALSO POSSIBLY AFFECTING US LATER WEDNESDAY, SO MORE HEADLINES ARE
LIKELY TO BE NEEDED AT THOSE TIMES.
&&
.EQUIPMENT...
THE KDIX DOPPLER RADAR LOCATED AT FORT DIX, NEW JERSEY REMAINS
UNSTABLE. WE WERE ABLE TO RESTART THE RADAR, HOWEVER IT COULD GO
BACK DOWN AT ANY TIME. TECHNICIANS HAVE BEEN NOTIFIED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR ANZ450>455.
GALE WARNING FROM 6 AM SUNDAY TO 6 AM EST MONDAY FOR ANZ430-
431-450>455.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST SUNDAY
FOR ANZ430-431.
&&
SYNOPSIS...STAUBER
NEAR TERM...GORSE
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...GORSE /
MARINE.../
EQUIPMENT...GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 319 AM EST SAT FEB 9 2008 NJZ001-PAZ054-055-101000- SUSSEX-CARBON-MONROE- 319 AM EST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT 1 TO 3 INCHES OF SNOW COULD FALL LATE THIS MORNING AND EARLY THIS AFTERNOON BEFORE SNOW CHANGES OVER TO RAIN. THE HIGHEST ACCUMULATIONS WILL BE OVER THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG GUSTY WINDS ARE POSSIBLE ON SUNDAY. A WIND ADVISORY MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007-008-PAZ061-062-101000- WARREN-MORRIS-LEHIGH-NORTHAMPTON- 319 AM EST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE COULD BE AN INCH OF SNOW OVER THE HIGHER ELEVATIONS LATE THIS MORNING OR EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG GUSTY WINDS ARE POSSIBLE ON SUNDAY. A WIND ADVISORY MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>024-026-027-PAZ060- 067>071-101000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 319 AM EST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG GUSTY WINDS ARE POSSIBLE ON SUNDAY. A WIND ADVISORY MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-101000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 319 AM EST SAT FEB 9 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST SUNDAY... ...GALE WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79384.